AHA: Similar Stroke Risk on Stopping Rivaroxaban, Warfarin
Similar, high stroke risk for patients with a-fib who temporarily or permanently discontinue meds
THURSDAY, April 26 (HealthDay News) -- For moderate-risk to high-risk patients with atrial fibrillation (AF), temporary or permanent discontinuation of anticoagulants is associated with a high risk of stroke, which is similar for rivaroxaban-treated or warfarin-treated patients, according to a study presented during the American Heart Association's Emerging Science Series Webinar, held on April 25.
To investigate the risk of stroke and thrombotic events shortly after discontinuation of rivaroxaban, Manesh Patel, M.D., from the Duke University Medical Center in Durham, N.C., and colleagues evaluated 14,264 participants in ROCKET AF, which compared rivaroxaban with warfarin for prevention of stroke and systemic embolism in moderate-risk to high-risk patients with AF. Patients who had a temporary discontinuation or early permanent drug discontinuation and all patients who completed the ROCKET-AF trial were assessed for non-central nervous system (CNS) embolism and other thrombotic events, including myocardial infarction and death, up to 30 days following discontinuation of therapy.
The researchers found that, after temporary and early permanent discontinuation, stroke and non-CNS embolism occurred at similar rates in both groups. There were significantly more strokes in rivaroxaban-treated (22 patients) versus warfarin-treated patients (six patients) after the blinded end-of-study transition to open-label therapy with warfarin (hazard ratio [HR], 3.72; P < 0.0044); this resulted in a significant stroke increase for all patients discontinuing therapy or transitioning to open-label warfarin (HR, 1.50; P = 0.003). After all discontinuations and end-of-study transition, the rate of all thrombotic events was similar (HR, 1.08; P = 0.44).
"In moderate to high-risk AF patients temporarily or permanently discontinuing anticoagulation, the risk [of] stroke or systemic embolism is high and similar when treated with rivaroxaban or warfarin," the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.